Solving variational inequalities defined on a domain with infinitely many linear constraints



We study a variational inequality problem whose domain is defined by infinitely many linear inequalities. A discretization method and an analytic center based inexact cutting plane method are proposed. Under proper assumptions, the convergence results for both methods are given. We also provide numerical examples to illustrate the proposed methods.


Variational inequality problem Analytic center based cutting plane method Discretization method Semi-infinite programming 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, E.J., Nash, P.: Linear Programming in Infinite-Dimensional Spaces. Wiley, Chichester (1987) MATHGoogle Scholar
  2. 2.
    Birbil, S.I., Fang, S.-C.: An electromagnetism-like mechanism for global optimization. J. Glob. Optim. 25, 263–282 (2003) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cheney, E.W., Goldstein, A.A.: Newton’s method for convex programming and Tchebycheff approximation. Numer. Math. 1, 253–268 (1959) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Eaves, B.C., Zangwill, W.I.: Generalized cutting plane algorithms. SIAM J. Control 9, 529–542 (1971) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Elzinga, J., Moore, T.G.: A central cutting plane algorithm for the convex programming problem. Math. Program. 8, 134–145 (1975) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003) Google Scholar
  7. 7.
    Fang, S.-C., Rajasekera, J.R., Tsao, H.-S.J.: Entropy Optimization and Mathematical Programming. Kluwer Academic, Boston (1997) MATHGoogle Scholar
  8. 8.
    Fang, S.-C., Wu, S.-Y., Sun, J.: An analytic center cutting plane method for solving semi-infinite variational inequality problems. J. Glob. Optim. 28, 141–152 (2004) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Goberna, M.A., Lopez, M.A.: A comprehensive survey of linear semi-infinite optimization theory. In: Reemsten, R., Ruckmann, J.-J. (eds.) Semi-Infinite Programming, pp. 3–27. Kluwer Academic, Dordrecht (1998) Google Scholar
  10. 10.
    Goffin, J.-L., Luo, Z.-Q., Ye, Y.: On the complexity of a column generation algorithm for convex or quasiconvex feasibility problems. In: Hager, W.W., Hearn, D.W., Pardalos, P.M. (eds.) Large Scale Optimization: State of the Art. Kluwer, New York (1993) Google Scholar
  11. 11.
    Goffin, J.-L., Luo, Z., Ye, Y.: Complexity analysis of an interior cutting plane method for convex feasibility problems. SIAM J. Optim. 6, 638–652 (1996) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Goffin, J.-L., Marcotte, P., Zhu, D.: An analytic center cutting plane method for pseudomonotone variational inequalities. Oper. Res. Lett. 20, 1–6 (1997) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Goffin, J.-L., Vial, J.-P.: Convex nondifferentiable optimization: a survey focused on the analytic center cutting plane method, Logilab Technical report, Department of Management Studies, University of Geneva, Switzerland (1999) Google Scholar
  14. 14.
    Han, J., Huang, Z.-H., Fang, S.-C.: Solvability of variational inequality problems. J. Optim. Theory Appl. 122, 501–520 (2004) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Harker, P.T., Pang, J.-S.: Finite-dimensional variational inequality and nonlinear complementarity problems: a survey of theory, algorithms and applications. Math. Program. 48, 161–220 (1990) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Horst, R.: Deterministic methods in constrained global optimization: some recent advances and new fields of application. J. SIAM 8, 703–712 (1960) Google Scholar
  17. 17.
    Kelley, J.E.: The cutting-plane method for solving convex programs. Numer. Math. 1, 253–268 (1959) CrossRefMathSciNetGoogle Scholar
  18. 18.
    Luo, Z.-Q., Sun, J.: An analytic center based column generation algorithm for convex quadratic feasibility problems. SIAM J. Optim. 9, 217–235 (1999) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Luo, Z.-Q., Sun, J.: A polynomial cutting surfaces algorithm for the convex feasibility problem defined by self-concordant inequalities. Comput. Optim. Appl. 15, 167–191 (2000) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Lüthi, H.-J., Bueler, B.: An analytical center quadratic cut method for strongly monotone variational inequality problems. SIAM J. Optim. 10, 415–426 (2000) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Magnanti, T.L., Perakis, G.: A unifying geometric solution framework and complexity analysis for variational inequalities. Math. Program. 71, 327–351 (1995) MathSciNetGoogle Scholar
  22. 22.
    Marcotte, P., Zhu, D.: A cutting plane method for solving quasimonotone variational inequalities. Comput. Optim. Appl. 20, 317–324 (2001) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Nesterov, Yu., Vial, J.-Ph.: Homogeneous analytic center cutting plane methods for convex problems and variational inequalities. SIAM J. Optim. 9, 708–728 (1999) CrossRefMathSciNetGoogle Scholar
  24. 24.
    Reemtsen, R., Ruckmann, J.-J. (eds.): Semi-Infinite Programming. Kluwer Academic, Dordrecht (1998) MATHGoogle Scholar
  25. 25.
    Reemtsen, R., Ruckmann, J.-J.: Numerical methods for semi-infinite programming: a survey. In: Reemsten, R., Ruckmann, J.-J. (eds.) Semi-Infinite Programming, pp. 195–275. Kluwer Academic, Dordrecht (1998) Google Scholar
  26. 26.
    Tichatschke, R., Nobeling, V.: A cutting plane method for quadratic semi-infinite programming problems. Optimization 19, 803–817 (1988) MATHMathSciNetGoogle Scholar
  27. 27.
    Veinott, A.F.: The supporting hyperplane method for unimodal programming. Oper. Res. 15, 147–152 (1967) MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Wu, S.-Y., Fang, S.-C., Lin, C.-J.: Relaxed cutting plane method for solving linear semi-infinite programming problems. J. Optim. Theory Appl. 99, 759–779 (1998) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Zhao, Y.B., Han, J.: Exceptional family of elements for variational inequality problem and its applications. J. Glob. Optim. 14, 313–330 (1998). CrossRefMathSciNetGoogle Scholar
  30. 30.
    Zhu, Y.J.: Generalization of some fundamental theorems on linear inequalities. Acta Math. Sinica 16, 25–40 (1966) MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • Shu-Cherng Fang
    • 1
    • 2
  • Soonyi Wu
    • 3
    • 5
  • Ş. İlker Birbil
    • 4
  1. 1.Department of Industrial Engineering and Operations Research ProgramNorth Carolina State UniversityRaleighUSA
  2. 2.Departments of Mathematical Sciences and Industrial Engineering ProgramTsinghua UniversityBeijingChina
  3. 3.Institute of Applied MathematicsNational Cheng Kung UniversityTainanTaiwan, ROC
  4. 4.Faculty of Engineering and Natural SciencesSabanci UniversityIstanbulTurkey
  5. 5.National Center for Theoretical SciencesTainanTaiwan

Personalised recommendations